Alert archive / South Dakota / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 7, 2020, 1:06 AM CDT for Bon Homme County, Charles Mix County, Hutchinson County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2020, 1:06 AM CDT (06:06 UTC)
- Expired
- Jul 7, 2020, 5:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bon Homme County, SD, Charles Mix County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.1 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 2603 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:33 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 6, 11:33 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1133 PM CDT Mon Jul 6 2020 .UPDATE... Issued at 1130 PM CDT Mon Jul 6 2020 Areas west and south of Mitchell SD have seen an increase in strong thunderstorms over the past couple hours. Thunderstorms in this region will become more widespread as a LLJ continues to feed warm moist air into updrafts. PWs are in excess of 1.75 inches, and cells repeatedly forming along slow-moving boundary will bring the threat of localized flash flooding. The strongest storms should transition from being a hail threat to becoming a wind threat as a shortwave ushers the linear MCS currently over central SD eastward. A Severe Thunderstorm Watch covers these threats through the early morning hours. && .SHORT TERM...(This Evening through Tuesday) Issued at 231 PM CDT Mon Jul 6 2020 An axis of instability is in place over eastern SD into southwest MN and will likely spark scattered thunderstorms into early evening. The environment is not great in this area, but CAPE values around 2000 J/kg and deeper shear values about 20 knots do support some short lived strong updrafts. Shear values will increase into the evening as a wave and associated jet max approach from the west. This could help provide a little extra shear late afternoon and early evening for some of these updrafts to become a little stronger. The main concerns will be hail to golf ball size and wind gusts to 60 mph. DCAPE only running about 900 to 1000 J/kg so not a great wind environment. A potentially better threat for severe weather is more likely after about 3z as the wave from far western ND/SD moves into the area and brings a stronger increase in shear. Model soundings and a few CAM runs do indicate the potential for a linear system and with close to 45 knots of deep shear and about 30 knots of sfc to 3 km shear strong winds will be a threat. Any part of the line that races east will need to be watched for meso vortex couplets which could produce some enhanced winds. Showers and thunderstorms will remain possible into Tuesday morning but the threat for severe is quite a bit lower, especially if a more organized line develops overnight. Shortwave ridging is also expected to develop which will aid in suppressing thunderstorm potential. Otherwise it should be warm and humid with highs in the 80s and a few 90s south of I-90. .LONG TERM...(Tuesday Night through Monday) Issued at 231 PM CDT Mon Jul 6 2020 Tuesday night into Wednesday morning deepening low pressure over southern Canada will swing a trough northeastward across the Western High Plains. This should keep most of the activity to the northwest of the area. Warm southerly flow will see humid and very warm conditions with overnight lows only falling into the mid 70s in many locations. By Wednesday afternoon and evening what appears to be strong heating as well as an incoming boundary and fairly nice shortwave to the north should allow our next round of severe and heavy rain potential. Highs Wednesday about 85 to 95. The pattern turns to northwest flow as this wave passes on Wednesday night but right now it still looks to remain somewhat active. Chance for widespread severe weather likely a little lower but definitely not looking at any extended periods of dry weather. The good news is most locations will see highs in the 80s to lower 90s and seasonally humid. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1130 PM CDT Mon Jul 6 2020 Thunderstorms are likely overnight for all TAF sites. Timing will vary based on longitude, with the line of thunderstorms moving eastward throughout the night. Abundant lightning is expected with all storms, and strong surface gusts in excess of 50 kt are possible as the line moves through. Additionally, heavy rain could briefly reduce visibility. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...VandenBoogart SHORT TERM...08 LONG TERM...08 AVIATION...VandenBoogart
Hazardous weather outlook, Jul 6, 5:24 AM CDT, 19 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 524 AM CDT Mon Jul 6 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-071030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 524 AM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this morning. A few of the stronger storms may produce gusty winds to 50 mph. Additional thunderstorms are expected after 2 PM this afternoon. Some of these storms may produce hail to the size of half dollars, and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values are expected to climb into the 90s each afternoon this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 2 pm today.
In the hours before
Local storm report, Jul 6, 8:39 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 3 S GAYVILLE 42.84N 97.16W
07/06/2020 YANKTON SD TRAINED SPOTTER
A PINE TREE WITH TRUNK DIAMETER OF 6 FEET
WAS DOWNED DUE TO THE STRONG THUNDERSTORM
WIND GUSTS.
&&
ATLocal storm report, Jul 6, 8:53 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND GST MASKELL 42.69N 96.98W
07/06/2020 E60 MPH DIXON NE PUBLIC
SOME PEA SIZED HAIL ALSO.
&&Local storm report, Jul 6, 9:09 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 5 SSW MECKLING 42.77N 97.11W
07/06/2020 E1.25 INCH CLAY SD PUBLIC
STRONG WINDS ACCOMPANIED THE HAIL, BUT NO
ESTIMATES ON STRENGTH AND NO VISIBLE DAMAGE.
&&
ATLocal storm report, Jul 6, 9:30 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 3 SE JEFFERSON 42.57N 96.53W
07/06/2020 M50 MPH UNION SD MESONET
MESONET STATION 53 SD RWIS NORTH SIOUX CITY.
0645 PM HEAVY RAIN NEWCASTLE 42.65N 96.87W
07/06/2020 M2.20 INCH DIXON NE TRAINED SPOTTER
SOME PEA-SIZED HAIL AS WELL, BUT MOSTLY
HEAVY RAIN WITH VAST MAJORITY OF THE
RAINFALL WITHIN THE PAST HOUR.
0644 PM TSTM WND GST 1 SE NORTH SIOUX CITY 42.53N 96.49W
07/06/2020 M60 MPH UNION SD TRAINED SPOTTER
0634 PM TSTM WND GST PONCA 42.57N 96.71W
07/06/2020 E65 MPH DIXON NE TRAINED SPOTTER
PENNY-SIZED HAIL AND HEAVY RAIN IN ADDITION
TO THE STRONG WINDS.
0628 PM TSTM WND GST 1 W PONCA 42.57N 96.73W
07/06/2020 M67 MPH DIXON NE TRAINED SPOTTER
0551 PM TSTM WND GST MASKELL 42.69N 96.98W
07/06/2020 E60 MPH DIXON NE PUBLIC
SOME PEA SIZED HAIL ALSO.
0542 PM HAIL 4 S MASKELL 42.63N 96.98W
07/06/2020 E0.88 INCH DIXON NE TRAINED SPOTTER
ESTIMATED WIND GUSTS TO 50 MPH.
0534 PM HAIL 5 SSW MECKLING 42.77N 97.11W
07/06/2020 E1.25 INCH CLAY SD PUBLIC
STRONG WINDS ACCOMPANIED THE HAIL, BUT NO
ESTIMATES ON STRENGTH AND NO VISIBLE DAMAGE.
0530 PM TSTM WND GST 1 S MECKLING 42.83N 97.07W
07/06/2020 E50 MPH CLAY SD LAW ENFORCEMENT
0519 PM TSTM WND DMG 3 S GAYVILLE 42.84N 97.16W
07/06/2020 YANKTON SD TRAINED SPOTTER
A PINE TREE WITH TRUNK DIAMETER OF 6 FEET
WAS DOWNED DUE TO THE STRONG THUNDERSTORM
WIND GUSTS.
0510 PM TSTM WND GST 2 WSW GAYVILLE 42.88N 97.22W
07/06/2020 M66 MPH YANKTON SD MESONET
MESONET STATION 197 SD RWIS GAYVILLE.
0504 PM TSTM WND GST MISSION HILL 42.92N 97.28W
07/06/2020 E60 MPH YANKTON SD TRAINED SPOTTER
DIME SIZED HAIL AND HEAVY RAIN ALONG WITH
STRONG WINDS.
0451 PM HAIL 3 NW MISSION HILL 42.95N 97.32W
07/06/2020 M0.88 INCH YANKTON SD LAW ENFORCEMENT
CROPS STRIPPED TO STEM.
0442 PM TSTM WND GST 2 NE YANKTON 42.92N 97.37W
07/06/2020 M68 MPH YANKTON SD AWOS
AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.
0440 PM TSTM WND DMG 5 N YANKTON 42.96N 97.40W
07/06/2020 YANKTON SD PUBLIC
A COUPLE OF LARGE TREES TOPPLED. REPORTED AT
30546 HWY 81 YANKTON SD.
0430 PM FLASH FLOOD 8 E PARKSTON 43.39N 97.82W
07/06/2020 HUTCHINSON SD LAW ENFORCEMENT
MULTIPLE INCHES OF WATER FLOWING OVER HWY
44, WITH ROAD TEMPORARILY BLOCKED BY LAW
ENFORCEMENT.
0418 PM TSTM WND GST 5 NE TYNDALL 43.04N 97.79W
07/06/2020 E60 MPH BON HOMME SD TRAINED SPOTTER
A COUPLE OF 4 INCH DIAMETER TREE LIMBS DOWN.
0348 PM HAIL 6 SW SCOTLAND 43.08N 97.79W
07/06/2020 E1.25 INCH BON HOMME SD PUBLIC
REPORTED AT 29726 420TH AVVENUE SCOTLAND SD.
0248 PM HAIL 4 S CLAYTON 43.38N 97.66W
07/06/2020 E1.00 INCH HUTCHINSON SD PUBLIC
REPORTED AT 27609 427TH AVENUE FREEMAN SD.
0242 PM HAIL 6 SW CLAYTON 43.37N 97.73W
07/06/2020 E0.70 INCH HUTCHINSON SD PUBLIC
REPORTED AT 27718 423RD AVENUE PARKSTON SD.
0225 PM HAIL 7 SW CLAYTON 43.38N 97.76W
07/06/2020 E1.00 INCH HUTCHINSON SD PUBLIC
REPORTED AT 42199 HWY 44 PARKSTON SD.
0205 PM HAIL 4 SSW TABOR 42.90N 97.69W
07/06/2020 E1.00 INCH BON HOMME SD TRAINED SPOTTER
HEAVY RAIN AND SOME WIND, BUT NO DAMAGE.
0200 PM HAIL ALEXANDRIA 43.65N 97.78W
07/06/2020 E2.75 INCH HANSON SD LAW ENFORCEMENT
0200 PM HAIL 1 NNW ALEXANDRIA 43.66N 97.79W
07/06/2020 E1.50 INCH HANSON SD LAW ENFORCEMENT
PING PONG BALL SIZED HAIL AT THE I-90 EXIT
FOR ALEXANDRIA.
0143 PM HAIL 2 ESE FULTON 43.72N 97.79W
07/06/2020 E1.50 INCH HANSON SD TRAINED SPOTTER
HEAVY RAIN AND BRIEFLY GUSTY WINDS PRECEDED
THE LARGE HAIL.
&&Local storm report, Jul 6, 10:51 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL 1 N CORSICA 43.44N 98.41W
07/06/2020 M1.25 INCH DOUGLAS SD LAW ENFORCEMENT
RECEIVED REPORT FROM LAW ENFORCEMENT, TIME
ESTIMATED FROM RADAR.
&&
ATLocal storm report, Jul 6, 10:55 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 4 ENE KIMBALL 43.76N 98.88W
07/06/2020 M0.70 INCH BRULE SD TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 10:21 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 24 min |
| Jul 6, 10:42 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 34 min |
| Jul 6, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 44 min |
| Jul 6, 11:05 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 40 min |
| Jul 6, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 25 min |
| Jul 6, 11:45 PM CDT | Flash Flood Watch | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 3 more | 5 hr |
| Jul 7, 12:26 AM CDT | Flash Flood Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas | 5 hr |
| Jul 7, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 47 min |
| Jul 7, 1:06 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory | 39 min |
| Jul 7, 1:45 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Gregory, Hutchinson | 45 min |
Nearby
Flash Flood Warnings in South Dakota, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.